Winter Storm, Campbell / Lynchburg
- When
- January 16, 9:00 PM EST to January 17, 5:00 AM EST
- Where
- Campbell / Lynchburg forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Snow accumulated 3 to 6 inches across northern Campbell County and Lynchburg, with over 60 automobile accidents reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Snow accumulated 3 to 6 inches across northern Campbell County and Lynchburg, with over 60 automobile accidents reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 16, 9:00 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 900 PM EST THU JAN 16 2003 AM CONSIDERING DROPPING QUITE A BIT OF THE WARNINGS IN THE WEST WITH THE UPDATE. RADAR ECHOES IN THE WEST HAVE REALLY BEGUN TO DIMINISH QUICKLY AS THE ENERGY TRANSFER TAKES PLACE TO THE LOW ON THE COAST. MAY DROP WARNINGS IN THE WEST BACK TO ADVISORIES OR DROP THEM ALL TOGETHER...BASED ON RADAR TRENDS NEXT HALF HOUR. MOST PLACES IN THE SW ARE REPORTING 3-4 INCHES...AND ANOTHER INCH MAY BE TOUGH TO COME BY. IN THE EAST...BAND OF HEAVIER SNOW HAS SET UP AND COULD SEE ANOTHER 1-3 THERE. .RNK... NC...WINTER STORM WARNING TONIGHT FOR NCZ001>006...NCZ018>020. VA...WINTER STORM WARNING TONIGHT FOR VAZ007...VAZ009>020... VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WV...WINTER STORM WARNING TONIGHT FOR WVZ042>045. JDS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EST THU JAN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...WINTER STORM WARNINGS THROUGH TONIGHT... SNOW WILL DEVELOP QUICKLY THIS EVENING AND CONTINUE FOR 6 TO 8 HOURS. SNOWFALL TOTALS ARE EXPECTED TO RANGE FROM 4 TO 8 INCHES ACROSS THE HIGHER ELEVATIONS...WITH SLIGHTLY LOWER AMOUNTS IN THE PIEDMONT. PLEASE REFER TO THE LATEST WBCWSWRNK PRODUCT ISSUED BY THIS OFFICE FOR MORE DETAILS ON THE WINTER STORM WARNINGS. .DAYS TWO THROUGH SEVEN... SNOW SHOWERS WILL CONTINUE OVER SOUTHEAST WEST VIRGINIA FRIDAY WITH ADDITIONAL SNOW ACCUMULATIONS LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JH/JDS
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339636.